Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 109, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 19, 2008, 2:27 PM CDT for Clarke County, Decatur County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 2:27 PM CDT (19:27 UTC)
- Expired
- Jun 19, 2008, 3:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Clarke County, IA, Decatur County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 2:40 PM CDT | FUNNEL CLOUD | 5 S Murray, IA | A BRIEF FUNNEL CLOUD WAS OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 191926 TORDMX IAC039-053-192000- /O.NEW.KDMX.TO.W.0109.080619T1927Z-080619T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 227 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 300 PM CDT. * AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MURRAY...OR 43 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 16 MPH. * THE TORNADO WILL BE NEAR... VAN WERT BY 300 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 18 AND 34. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4098 9357 4077 9375 4090 9402 4110 9402 TIME...MOT...LOC 1927Z 313DEG 14KT 4100 9397 $$
3 follow-up statements
000 WWUS53 KDMX 191933 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 233 PM CDT THU JUN 19 2008 IAC039-053-192000- /O.CON.KDMX.TO.W.0109.000000T0000Z-080619T2000Z/ DECATUR IA-CLARKE IA- 233 PM CDT THU JUN 19 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR SOUTHERN CLARKE AND NORTHWESTERN DECATUR COUNTIES... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MURRAY...OR 44 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 16 MPH. THE TORNADO WILL BE NEAR... 9 MILES SOUTHWEST OF OSCEOLA BY 250 PM CDT... VAN WERT AND 6 MILES WEST OF WELDON BY 300 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 18 AND 34. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. AT 228 PM...A TRAINED SPOTTER REPORTED A WALL CLOUD 6 MILES SOUTHWEST OF MURRAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4098 9357 4077 9375 4090 9402 4110 9402 TIME...MOT...LOC 1933Z 313DEG 14KT 4098 9395 $$
000 WWUS53 KDMX 191942 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 242 PM CDT THU JUN 19 2008 IAC039-053-192000- /O.CON.KDMX.TO.W.0109.000000T0000Z-080619T2000Z/ DECATUR IA-CLARKE IA- 242 PM CDT THU JUN 19 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR SOUTHERN CLARKE AND NORTHWESTERN DECATUR COUNTIES... AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTH OF MURRAY...OR 46 MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 14 MPH. THE TORNADO WILL BE NEAR... VAN WERT AND 6 MILES WEST OF WELDON BY 300 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 18 AND 31. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4090 9402 4106 9401 4095 9360 4077 9375 TIME...MOT...LOC 1942Z 305DEG 12KT 4095 9392 $$
000
WWUS53 KDMX 191957
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT THU JUN 19 2008
IAC007-185-192007-
/O.EXP.KDMX.SV.W.0289.000000T0000Z-080619T2000Z/
APPANOOSE IA-WAYNE IA-
257 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
SOUTHWESTERN APPANOOSE COUNTIES WILL EXPIRE AT 300 PM CDT...
AT 253 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4070 9327 4080 9307 4059 9287 4058 9288
4058 9319
TIME...MOT...LOC 1957Z 327DEG 16KT 4052 9299
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 19, 12:44 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 19, 12:44 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION.UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1244 PM CDT THU JUN 19 2008 .SHORT TERM /TODAY/... ML CAPE HAS INCREASED TO 2K+ THIS AFTERNOON ALONG WITH SUFFICIENT SPEED SHEAR ALOFT TO PRODUCE SOME SEVERE HAILERS. STEEP LOW LEVEL LAPSE RATES ALSO SUPPORT SOME WIND POTENTIAL THROUGH EARLY EVENING. SOUTHWEST HALF OF THE CWA UNDER HIGHEST THREAT...WITH LITTLE/NO POTENTIAL NORTHEAST OF THE BOUNDARY. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/18Z ACTIVE CONVECTION ONGOING WILL REQUIRE PERIODIC UPDATES. KDSM/KFOD HAVE HIGHEST STRONG THUNDERSTORM POTENTIAL THROUGH EARLY EVENING. THREAT SHOULD WANE AFTER SUNSET. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE SOUTHWEST THIRD OF THE FORECAST AREA UNTIL 9 PM. && SHORT TERM/AVIATION...KINNEY LONG TERM...COGIL
Hazardous weather outlook, Jun 19, 1:58 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 158 PM CDT THU JUN 19 2008 IAZ033>035-044>047-057>060-070>073-081>085-092>096-201100- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 158 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...ALONG AND WEST OF A LINE FROM FORT DODGE TO DES MOINES TO CENTERVILLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY TO MID EVENING. THE STRONGEST STORMS WILL PRODUCE HAIL UP TO QUARTER SIZE...AND POSSIBLY ISOLATED WIND GUSTS OF 60 TO 70 MPH. ISOLATED RAINFALL AMOUNTS AROUND ONE INCH IN LESS THAN AN HOUR ARE POSSIBLE...WHICH COULD PRODUCE SOME STREET FLOODING AND PONDING WATER ON ROADS. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. IAZ004>007-015>017-023>028-036>039-048>050-061-062-074-075-086- 097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-WAPELLO-DAVIS- 158 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...EAST OF A LINE FROM FORT DODGE...TO DES MOINES...TO CENTERVILLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH EARLY TO MID EVENING. THE THREAT FOR SEVERE WEATHER IS MINIMAL...ALTHOUGH ISOLATED STORMS COULD PRODUCE BRIEF HEAVY RAINFALL. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC/KINNEY
In the hours before
Local storm report, Jun 19, 12:16 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 ESE COON RAPIDS 41.85N 94.62W
06/19/2008 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 12:24 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 3 ESE COON RAPIDS 41.85N 94.62W
06/19/2008 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 1:01 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST 3 ESE CHARITON AIRPORT 41.00N 93.31W
06/19/2008 E60 MPH LUCAS IA EMERGENCY MNGR
1258 PM HAIL 1 SE CHARITON AIRPORT 41.01N 93.35W
06/19/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
1258 PM HAIL 3 ESE CHARITON AIRPORT 41.01N 93.31W
06/19/2008 E1.00 INCH LUCAS IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 1:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL CHARITON 41.02N 93.31W
06/19/2008 E1.00 INCH LUCAS IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 19, 1:10 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 E CHARITON AIRPORT 41.02N 93.32W
06/19/2008 E1.00 INCH LUCAS IA TRAINED SPOTTER
TRAINED SPOTTER ON WEST EDGE OF CHARITON REPORTED PEA TO
QUARTER SIZED HAIL.
1257 PM HAIL 2 E CHARITON 41.02N 93.27W
06/19/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
TRAINED SPOTTER ON WEST SIDE OF CHARITON REPORTED DIME TO
NICKEL SIZED HAIL.
&&
LEELocal storm report, Jun 19, 2:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
219 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 W SEYMOUR 40.68N 93.14W
06/19/2008 E0.75 INCH WAYNE IA TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Jun 19, 12:03 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| Jun 19, 12:07 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 29 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.